Advertisement

Annali di Matematica Pura ed Applicata (1923 -)

, Volume 193, Issue 4, pp 939–959 | Cite as

Application of an idea of Voronoĭ to lattice packing

  • Peter M. GruberEmail author
Article

Abstract

The geometric variant of a criterion of Voronoĭ says, a lattice packing of balls in \(\mathbb{E }^d\) has (locally) maximum density if and only if it is eutactic and perfect. This article deals with refinements of Voronoĭ’s result and extensions to lattice packings of smooth convex bodies. Versions of eutaxy and perfection are used to characterize lattices with semi-stationary, stationary, maximum and ultra-maximum lattice packing density, where ultra-maximality is a sharper version of maximality. Surprisingly, for balls, the lattice packings with maximum density have ultra-maximum density. To make the picture more complete, for \(d=2,3\), we specify the lattices that provide lattice packings of balls with maximum properties. These lattices are related to Bravais types. Finally, similar results of a duality type are given.

Keywords

Voronoĭ type result Lattice packing of balls Lattice packing of convex bodies Maximum density Maximum lattice Perfect lattice Eutactic lattice 

Mathematics Subject Classification (2000)

05B40 11H06 11H31 11H55 52C07 52C17 

Notes

Acknowledgments

For valuable advice and hints, the author is obliged to the crystallographers Peter Engel and Erich Zobetz, and to Peter McMullen, Marjorie Senechal, and Tony Thompson.

References

  1. 1.
    Ash, A.: On the existence of eutactic forms. Bull. Lond. Math. Soc. 12, 192–196 (1980)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Barnes, E.S.: On a theorem of Voronoi. Proc. Camb. Philos. Soc. 53, 537–539 (1957)CrossRefzbMATHGoogle Scholar
  3. 3.
    Barnes, E.S., Dickson, T.J.: Extreme coverings of \(n\)-space by spheres. J. Austral. Math. Soc. 7, 115–127 (1967)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Batut, C.: Classification of quintic eutactic forms. Math. Comp. 70(233), 395–417 (electronic) (2001)Google Scholar
  5. 5.
    Bavard, C.: Systole et invariant d’Hermite. J. Reine Angew. Math. 482, 93–120 (1997)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Bavard, C.: Théorie de Voronoĭ géométrique. Propriétés de finitude pour les familles de réseaux et analogues. Bull. Soc. Math. France 133, 205–257 (2005)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Bergé, A.-M., Martinet, J.: Sur un probléme de dualité lié aux sphéres en géométrie des nombres. J. Number Theory 32, 14–42 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Bergé, A.-M., Martinet, J.: Sur la classification des réseaux eutactiques. J. Lond. Math. Soc. 53(2), 417–432 (1996)CrossRefzbMATHGoogle Scholar
  9. 9.
    Betke, U., Henk, M.: Densest lattice packings of \(3\)-polytopes. Comput. Geom. 16, 157–186 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Conway, J.H., Sloane, N.J.A.: Sphere packings, lattices and groups, 3rd ed. With additional contributions by E. Bannai, R.E. Borcherds, J. Leech, S.P. Norton, A.M. Odlyzko, R.A. Parker, L. Queen and B.B. Venkov, Grundlehren der Mathematischen Wissenschaften, vol. 290, Springer, New York (1999)Google Scholar
  11. 11.
    Coulangeon, R.: Spherical designs and zeta functions of lattices. Int. Math. Res. Not. Art. ID 49620, 16pp (2006)Google Scholar
  12. 12.
    Delone, B.N., Dolbilin, N.P., Ryshkov, S.S., Shtogrin, M.I.: A new construction of the theory of lattice coverings of an \(n\)-dimensional space by congruent balls. Izv. Akad. Nauk SSSR Ser. Mat. 34, 289–298 (1970)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Engel, P.: Geometric crystallography. In: Handbook of Convex Geometry B 989–1041. North-Holland, Amsterdam (1993)Google Scholar
  14. 14.
    Erdös, P., Gruber, P.M., Hammer, J.: Lattice Points. Longman Scientific, Harlow, Essex (1989)zbMATHGoogle Scholar
  15. 15.
    Gruber, P.M.: Die meisten konvexen Körper sind glatt, aber nicht zu glatt. Math. Ann. 228, 239–246 (1977)Google Scholar
  16. 16.
    Gruber, P.M.: Typical convex bodies have surprisingly few neighbours in densest lattice packings. Studia Sci. Math. Hungar. 21, 163–173 (1986)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Gruber, P.M.: Minimal ellipsoids and their duals. Rend. Circ. Mat. Palermo 37(2), 35–64 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Gruber, P.M.: Baire categories in convexity. In: Handbook of Convex Geometry B 1327–1346. North-Holland, Amsterdam (1993)Google Scholar
  19. 19.
    Gruber, P.M.: Convex and discrete geometry. Grundlehren der Mathematischen Wissenschaften, vol. 336. Springer, Berlin (2007)Google Scholar
  20. 20.
    Gruber, P.M.: Application of an idea of Voronoĭ to John type problems. Adv. Math. 218, 309–351 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Gruber, P.M.: Geometry of the cone of positive quadratic forms. Forum Math. 21, 147–166 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Gruber, P.M.: Lattice packing and covering of convex bodies. Proc. Steklov Inst. Math. 275, 229–238 (2011)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Gruber, P.M.: On the uniqueness of lattice packings and coverings of extreme density. Adv. Geom. 11, 691–710 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Gruber, P.M.: Voronoĭ type criteria for lattice coverings with balls. Acta Arith. 149, 371–381 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Gruber, P.M.: Application of an idea of Voronoĭ to lattice zeta functions. Proc. Steklov Inst. Math. 276, 103–134 (2012)CrossRefMathSciNetGoogle Scholar
  26. 26.
    Gruber, P.M.: Application of an idea of Voronoĭ, a report. In: Geometry-Intuitive, Discrete, Convex, Bolyai Society, Mathematical Studies 24 (2012, in print)Google Scholar
  27. 27.
    Gruber, P.M.: Extremum properties of lattice packings and coverings with circles (in preparation)Google Scholar
  28. 28.
    Gruber, P.M., Lekkerkerker, C.G.: Geometry of Numbers. 2nd ed., North-Holland, Amsterdam 1987, Nauka, Moscow (2008)Google Scholar
  29. 29.
    Gruber, P.M., Schuster, F.E.: An arithmetic proof of John’s ellipsoid theorem. Arch. Math. (Basel) 85, 82–88 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Ji, L.: Exact fundamental domains for mapping class groups and equivariant cell decomposition for Teichmüller spaces via Minkowski reduction. Manuscript (2009)Google Scholar
  31. 31.
    Klee, V.: Some new results on smoothness and rotundity in normed linear spaces. Math. Ann. 139, 51–63 (1959)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Kneser, M.: Two remarks on maximum forms. Can. J. Math. 7, 145–149 (1955)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Korkin, A.N., Zolotarev, E.I.: Sur les formes quadratiques positives. Math. Ann. 11, 242–293 (1877)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Martinet, J.: Perfect Lattices in Euclidean Spaces. Grundlehren der Mathematischen Wissenschaften, vol. 325. Springer, Berlin (2003)CrossRefGoogle Scholar
  35. 35.
    Minkowski, H.: Diophantische Approximationen. Chelsea, New York (1957)Google Scholar
  36. 36.
    Sarnak, P., Strömbergsson, A.: Minima of Epstein’s zeta function and heights of flat tori. Invent. Math. 165, 115–151 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Scharlau, R., Schulze-Pillot, R.: Extremal lattices. In: Matzat, B.H., Greuel, G.-M., Hiss, G. (eds.) Algorithmic Algebra and Number Theory (Heidelberg, 1997), pp. 139–170. Springer, Berlin (1999)Google Scholar
  38. 38.
    Schmutz, P.: Riemann surfaces with shortest geodesic of maximal length. Geom. Funct. Anal. 3, 564–631 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Schmutz, P.: Systoles on Riemann surfaces. Manuscr. Math. 85, 428–447 (1994)CrossRefMathSciNetGoogle Scholar
  40. 40.
    Schmutz Schaller, P.: Geometry of Riemann surfaces based on closed geodesics. Bull. Am. Math. Soc. (N.S.) 35, 193–214 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  41. 41.
    Schmutz Schaller, P.: Perfect non-extremal Riemann surfaces. Can. Math. Bull. 43, 115–125 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  42. 42.
    Schürmann, A.: Computational Geometry of Positive Definite Quadratic Forms. American Mathematical Society, Providence (2009)zbMATHGoogle Scholar
  43. 43.
    Schürmann, A.: E-mail. Jan. 8 (2009)Google Scholar
  44. 44.
    Schürmann, A., Vallentin, F.: Computational Approaches to Lattice Packing and Covering Problems. Discrete Comput. Geom. 35, 73–116 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  45. 45.
    Swinnerton-Dyer, H.P.F.: Extremal lattices of convex bodies. Proc. Camb. Philos. Soc. 49, 161–162 (1953)CrossRefzbMATHMathSciNetGoogle Scholar
  46. 46.
    Venkov, B.: Réseaux et designs sphériques. In: Réseaux euclidiens, designs sphériques et formes modulaires 10–86, Monogr. Enseign. Math. 37, Enseignement Math., Geneva (2001)Google Scholar
  47. 47.
    Voronoĭ (Voronoï, Woronoi), G.F.: Nouvelles applications des paramètres continus à la théorie des formes quadratiques. Première mémoire: Sur quelques propriétés des formes quadratiques positives parfaites, J. Reine Angew. Math. 133, : 97–178. Coll. Works II 171–238 (1908)Google Scholar
  48. 48.
    Voronoĭ, G.F.: Nouvelles applications des paramètres continus à la théorie des formes quadratiques. Deuxième mémoire. Recherches sur les paralléloèdres primitifs I, II, J. Reine Angew. Math. 134 (1908) 198–267 et 136 67–181, Coll. Works II 239–368 (1909)Google Scholar
  49. 49.
    Voronoĭ, G.F.: Collected works I-III. Izdat. Akad. Nauk Ukrain. SSSR, Kiev (1952)Google Scholar
  50. 50.
    Zong, C.: Sphere Packings. Springer, New York (1999)zbMATHGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Institut für Diskrete Mathematik und GeometrieTechnische Universität WienViennaAustria

Personalised recommendations